Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 83, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Oct 13, 2009, 1:59 PM CDT for Smith County, Wood County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2009, 1:59 PM CDT (18:59 UTC)
- Expired
- Oct 13, 2009, 5:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smith County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 2:05 PM CDT | FLASH FLOOD | 2 S Quitman, TX | EARTHEN DAM FAILED ON VICTORY LAKE NEAR INTERSECTION OF HWY 37 AND CR 2330...THREE HOMES EVACUATED |
| Oct 13, 2:05 PM CDT | FLASH FLOOD | Quitman, TX | 25 ROADS CLOSED ACROSS WOOD COUNTY DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 131859
FFWSHV
TXC423-499-132245-
/O.NEW.KSHV.FF.W.0083.091013T1859Z-091013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
159 PM CDT TUE OCT 13 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SMITH COUNTY IN NORTHEAST TEXAS...
WOOD COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WINNSBORO...MINEOLA...
* UNTIL 545 PM CDT
* AT 145 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
COUNTY ROADS CLOSED IN WOOD COUNTY. ALSO SEVERAL SMALL DAMS ON
PRIVATE LAKES WERE NEAR FAILURE OR HAVE FAILED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUITMAN...
PLEASANT GROVE...HAINESVILLE AND GOLDEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.
&&
LAT...LON 3297 9516 3236 9514 3236 9547 3242 9552
3245 9557 3258 9560 3269 9560 3272 9563
3297 9567
$$
141 follow-up statement
000
WGUS74 KSHV 132250
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT TUE OCT 13 2009
TXC423-499-132257-
/O.EXP.KSHV.FF.W.0083.000000T0000Z-091013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD TX-SMITH TX-
550 PM CDT TUE OCT 13 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTER SMITH AND
WOOD COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES RAINFALL HAS
DIMINISHED OVER SMITH AND WOOD COUNTIES. OFFICIALS CONTINUE TO
CLOSELY MONITOR SEVERAL SMALL DAMS OVER THE REGION. IF THESE DAMS
BREAK...ADDITIONAL WARNINGS WILL BE REQUIRED.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
LAT...LON 3297 9516 3236 9514 3236 9547 3242 9552
3245 9557 3258 9560 3269 9560 3272 9563
3297 9567
$$
D. BUTTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 11:18 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 13, 11:18 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT TUE OCT 13 2009
.DISCUSSION...
HEAVY RAIN AND NUMEROUS FLASH FLOOD WARNINGS CONTINUING ACROSS
THE NORTHERN ONE THIRD OF THE CWA...BASICALLY IN THE FLASH
FLOOD WATCH AREA. THIS AREA WILL SHIFT SLOWLY NORTHEAST AS
SHORT WAVE RESPONSIBLE FOR ALL THE LIFT MOVES OUT OF THE AREA.
CURRENT FORECAST LOOKS OK FOR THE MOST PART BUT DID MAKE SOME
SIGNIFICANT QFP CHANGES. ALSO RAISED TODAYS HIGH TEMPS SOUTHERN
TWO THIRDS...AS THE WARM FRONT HAS ENTERED THE CWA. CONTINUING
100 PERCENT POPS NORTH BUT LOWERING TO 80 SOUTH. NO OTHER CHANGES
AT THIS TIME.
&&
.AVIATION...
A WARM FRONT STRETCHING ACROSS TXK/ELD WILL SERVE AS A FOCUS FOR
WIDESPREAD SHOWER ACTIVITY ACROSS THESE TWO LOCATIONS THROUGH 00Z.
THE FRONT IS FORECAST TO CONTINUE NORTHWARD TONIGHT WITH MVFR/IFR
CONDITIONS PREVAILING AREAWIDE...DUE TO LOW CEILINGS AND
VISIBILITIES...THROUGH MID-MORNING WEDNESDAY. OTHERWISE...WINDS WILL
REMAIN LIGHT AND OUT OF THE SOUTH THROUGH THE TERMINAL FORECAST
PERIOD. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 71 79 70 74 / 80 80 60 60 60
MLU 77 71 78 67 75 / 80 80 70 50 60
DEQ 65 61 73 61 64 / 100 80 40 70 60
TXK 68 63 74 65 67 / 100 80 50 70 60
ELD 72 64 74 64 69 / 100 80 60 60 60
TYR 76 69 83 69 70 / 100 80 50 60 60
GGG 77 69 81 70 72 / 90 80 50 60 60
LFK 85 74 85 71 76 / 80 70 60 40 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-012>014.
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&
14/05Hazardous weather outlook, Oct 13, 11:55 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1155 AM CDT TUE OCT 13 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1155 AM CDT TUE OCT 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE REGION NORTH OF INTERSTATE 20 THROUGH 700 PM THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE QUITE NUMEROUS THROUGH THIS EVENING WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. EXPECT WIDESPREAD TWO TO THREE INCHES OF RAIN WITH ISOLATED TOTALS OF FOUR TO SIX INCHES POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND EXTREME SOUTHEAST OKLAHOMA. AREA CREEKS...BAYOUS AND RESERVOIRS REMAIN NEAR TO ABOVE BANK FULL ACROSS THE REGION WITH SEVERAL RIVERS ALREADY IN FLOOD. ADDITIONAL HEAVY RAINFALL TODAY WILL ONLY COMPOUND THE FLOOD THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HIGH RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY MORNING ACROSS THE REGION. THERE WILL BE A CONDITIONAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY EVENING AND THROUGH THE OVERNIGHT HOURS INTO THURSDAY. A SHORTWAVE WILL BE APPROACHING THE REGION FROM THE NORTHWEST ALONG WITH A STRONG COLD FRONT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY IF WARM AIR SLIGHTLY ABOVE THE SURFACE CAN BE OVERCOME. THIS WILL CONTINUE TO BE CLOSELY MONITORED THROUGH THE DAY TODAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR RAINFALL AMOUNTS IN THEIR LOCAL AREAS AND ONCE HEAVY RAIN DEVELOPS...RESPONDERS MAY BE NEEDED TO HELP ASSIST WITH FLOODING CONCERNS ACROSS THEIR COUNTY AND PARISH.
In the hours before
Local storm report, Oct 13, 12:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM FLASH FLOOD DE KALB 33.51N 94.62W
10/13/2009 BOWIE TX EMERGENCY MNGR
WATER COVERING HWY 259 SOUTH AND WEST AND CENTRAL MLK
&&
12Local storm report, Oct 13, 12:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD GILMER 32.73N 94.95W
10/13/2009 UPSHUR TX LAW ENFORCEMENT
SEVERAL ROADS ACROSS THE NORTHERN HALF OF UPSHUR COUNTY
UNDER WATER
1215 PM FLASH FLOOD PITTSBURG 33.00N 94.97W
10/13/2009 CAMP TX LAW ENFORCEMENT
NUMEROUS ROADS IN CAMP COUNTY UNDER WATER
&&
12Local storm report, Oct 13, 12:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1250 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM FLASH FLOOD TEXARKANA 33.45N 94.02W
10/13/2009 MILLER AR EMERGENCY MNGR
US 167 AT 9TH STREET...US HWY 71 AT EAST STREET...AND HWY
237 NORTH OF THE AIRPORT ARE CLOSED DUE TO FLOODING
&&
12Local storm report, Oct 13, 1:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM FLASH FLOOD FOUKE 33.26N 93.89W
10/13/2009 MILLER AR EMERGENCY MNGR
SEVERAL BRIDGES WASHED OUT
&&
12Local storm report, Oct 13, 1:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
144 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM FLASH FLOOD FOUKE 33.26N 93.89W
10/13/2009 MILLER AR EMERGENCY MNGR
SEVERAL BRIDGES WASHED OUT
&&
12Local storm report, Oct 13, 1:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD PLAIN DEALING 32.91N 93.70W
10/13/2009 BOSSIER LA LAW ENFORCEMENT
WATER OVER HWY 2 IN TOWN
0134 PM FLASH FLOOD MARSHALL 32.54N 94.35W
10/13/2009 HARRISON TX LAW ENFORCEMENT
SEVERAL CARS STALLED DUE TO HIGH WATER
&&
12The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:44 PM CDT | Flash Flood Watch | SHV | Bowie, Camp, Cass, Cherokee, Franklin, Gregg and 10 more | 29 hr |
| Oct 13, 8:52 AM CDT | Areal Flood Advisory | SHV | Bowie, Camp, Cass, Morris, Red River, Titus | 3 hr |
| Oct 13, 8:54 AM CDT | River Flood Warning | SHV | Gregg, Harrison, Panola, Rusk | 32 days |
| Oct 13, 9:41 AM CDT | Flash Flood Warning | SHV | Bowie | 7 hr |
| Oct 13, 10:08 AM CDT | Flash Flood Warning | SHV | Bowie, Cass, Franklin, Morris, Red River, Titus | 3 hr |
| Oct 13, 10:10 AM CDT | Flash Flood Warning | SHV | Smith, Wood | 3 hr |
| Oct 13, 10:33 AM CDT | River Flood Warning | SHV | Bowie, Red River | 15 hr |
| Oct 13, 10:58 AM CDT | Flash Flood Warning | SHV | Camp, Upshur | 3 hr |
| Oct 13, 11:26 AM CDT | River Flood Warning | SHV | Camp, Morris, Titus | 8 days |
| Oct 13, 11:51 AM CDT | River Flood Warning | SHV | Cass, Harrison, Marion | 27 days |
| Oct 13, 12:24 PM CDT | River Flood Warning | SHV | Gregg, Harrison, Marion, Upshur | 8 days |
| Oct 13, 12:51 PM CDT | Flash Flood Warning | SHV | Bowie, Cass, Franklin, Morris, Red River, Titus | 3 hr |
| Oct 13, 1:26 PM CDT | Flash Flood Warning | SHV | Harrison, Marion | 4 hr |
| Oct 13, 2:38 PM CDT | Flash Flood Warning | SHV | Camp, Franklin, Gregg, Smith, Upshur | 4 hr |
| Oct 13, 3:39 PM CDT | Areal Flood Advisory | SHV | Cherokee, Harrison, Nacogdoches, Panola, Rusk, Sabine and 3 more | 111 min |
| Oct 13, 3:56 PM CDT | Flash Flood Warning | SHV | Bowie, Cass, Franklin, Morris, Red River, Titus | 2 hr |
| Oct 13, 4:37 PM CDT | Flash Flood Warning | SHV | Bowie | 3 hr |
| Oct 13, 4:52 PM CDT | Flash Flood Warning | SHV | Harrison, Panola, Shelby | 38 min |
| Oct 13, 5:31 PM CDT | Flash Flood Warning | SHV | Harrison, Marion, Panola, Sabine, Shelby | 3 hr |
| Oct 13, 5:56 PM CDT | Areal Flood Advisory | SHV | Angelina, Cherokee, Nacogdoches, Rusk, Smith | 3 hr |
| Oct 13, 6:13 PM CDT | Areal Flood Advisory | SHV | Bowie, Cass, Franklin, Morris, Red River, Titus | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.